Missouri, 2010

Flash Flooding and Flood in Missouri, May 12 to 13, 2010

May 12 to 13, 2010 · NWS DVN · 4 events in 2 counties and zones

A warm front slowly lifted northward from central Missouri into eastern Iowa and northern Illinois May 12th and 13th. Several rounds of showers and thunderstorms moved across the area producing widespread torrential rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front slowly lifted northward from central Missouri into eastern Iowa and northern Illinois May 12th and 13th. Several rounds of showers and thunderstorms moved across the area producing widespread torrential rains. As a result of the heavy rains, flash flooding was common. There were two corridors of heavy rain; one across Highway 20 with amounts around 2 to 3 inches and a second heavier corridor of 2 to 6 inches from Memphis, Missouri to near Geneseo, Illinois. Temperatures in the upper 40s to middle 60s on May 12 continued to rise during the early morning hours May 13, reaching into the lower 50s to upper 60s by daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 8:45 PM CST, 30 minutes earlier.

Area forecast discussion, May 12, 8:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 PM CDT WED MAY 12 2010

.UPDATE...
JUST UPDATED THE FLASH FLOOD WATCH TO ADD IN BUCHANAN...DELAWARE AND
DUBUQUE COUNTIES. AN EAST WEST LINE OF STORMS LIFTED NE THROUGH
THESE COUNTIES EARLY THIS EVENING DROPPING AN INCH OR SO OF RAIN
WHICH MOISTENED UP THE SOIL. THUNDERSTORMS AHEAD OF THE SURFACE
WAVE LIFTING OUT OF THE PLAINS WILL CONTINUE BRING MORE LOCALLY
HEAVY RAINS TO THESE COUNTIES. FOR THE REST OF THE AREA NO CHANGES
TO THE GOING FORECAST AS THE PCPN FORECAST LOOKS ON TRACK WITH THE
HEAVIEST RAINS STILL EXPECTED AFTER MIDNIGHT.  ..DLF..

&&

.AVIATION /PREVIOUS DISSCUSSION/...
SCATTERED THUNDERSTORMS WILL BECOME WIDESPREAD THIS EVENING AND
OVERNIGHT AS LOW PRESSURE OVER THE PLAINS MOVES ACROSS EASTERN IA.
CONDITIONS WILL REMAIN PREDOMINANTLY IFR MAINLY DUE TO LOW CIGS
TONIGHT THROUGH THU MORNING. EVEN OUTSIDE OF THUNDERSTORMS...
PERIODS OF STRONG EASTERLY WINDS AS HIGH AS 20 TO 30 KTS WILL BE
POSSIBLE THIS AFTERNOON AND OVERNIGHT. SOME STORMS IN THE
AFTERNOON AND EARLY EVENING PERIOD COULD PRODUCE SMALL HAIL AND
WIND GUSTS TO 45 KTS. RAIN WILL END FROM W TO E ON THU AS SYSTEM
SENDS A COLD FRONT THROUGH THE AREA. THIS WILL VEER WINDS AROUND
TO THE SW THEN W BY AFTERNOON. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DES MOINES-LEE.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR JO DAVIESS.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR SCOTLAND.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLARK.

&&
Hazardous weather outlook, May 12, 6:00 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED MAY 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130930-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
700 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE AREA TONIGHT AS A
WARM FRONT MOVES NORTH TOWARD THE AREA. THE MAIN THREAT IS HEAVY
RAINFALL WITH 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS...LIKELY.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH AND EAST OF A VINTON
IOWA TO GALENA ILLINOIS LINE.

SOILS OVER MOST OF THE AREA ARE NEAR SATURATION FROM RECENT
RAINFALL. THE HEAVY RAIN TONIGHT WILL QUICKLY RUN OFF INTO AREA
STREAMS AND CREEKS PRODUCING SIGNIFICANT RISES ON RIVERS.

SMALL HAIL CAN ALSO BE EXPECTED FROM ANY OF THE STRONGER STORMS
ALONG WITH GUSTY WINDS.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS SOUTH OF A WHAT CHEER IOWA TO NEW WINDSOR ILLINOIS LINE.

AREA RIVERS ARE EXPERIENCING FLOODING. HEAVY RAIN TONIGHT WILL
RESULT IN SIGNIFICANT CHANGES TO THE CREST FORECASTS. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT FLASH FLOODING AND RAINFALL AMOUNTS IN
EXCESS OF 1 INCH.

In the hours before

Local storm report, May 12, 7:56 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 N INDEPENDENCE        42.48N 91.89W
05/12/2010  E0.88 INCH       BUCHANAN           IA   TRAINED SPOTTER

            NICKEL SIZED HAIL.

&&
Local storm report, May 12, 8:11 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             S AURORA                42.62N 91.73W
05/12/2010  M0.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

DLF
Local storm report, May 12, 8:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             LAMONT                  42.60N 91.64W
05/12/2010  M1.00 INCH       BUCHANAN           IA   FIRE DEPT/RESCUE

            VOLUNTEER FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL.

&&

HAASE
Special weather statement, May 12, 8:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT WED MAY 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-016-
024>026-034-035-MOZ009-010-130330-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-DUBUQUE IA-
DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON IA-LINN IA-
CLINTON IA-CEDAR IA-IOWA IA-JOHNSON IA-SCOTT IA-MUSCATINE IA-
WASHINGTON IA-KEOKUK IA-LOUISA IA-JO DAVIESS IL-MCDONOUGH IL-
ROCK ISLAND IL-HANCOCK IL-WARREN IL-HENDERSON IL-MERCER IL-HENRY IL-
CLARK MO-SCOTLAND MO-
931 PM CDT WED MAY 12 2010

...STRONG EAST WINDS...

EAST WINDS HAVE BEEN GUSTING OVER 40 MPH AT TIMES ACROSS PARTS OF
EAST CENTRAL AND SOUTHEAST IOWA THIS EVENING. THE STRONGEST WIND
GUSTS WERE OCCURRING JUST BEHIND A LINE OF THUNDERSTORMS FROM THE
INDEPENDENCE AREA SOUTH THROUGH BURLINGTON AND KEOKUK.

THE STRONG WIND GUSTS WILL LIKELY CONTINUE UNTIL AFTER MIDNIGHT.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

LAT...LON 4019 9146 4025 9151 4030 9227 4060 9226
      4061 9220 4116 9219 4116 9242 4149 9242
      4151 9231 4229 9231 4230 9207 4262 9209
      4267 9078 4263 9069 4252 9063 4251 9038
      4027 9046 4028 9091 4019 9092

DLF
Local storm report, May 12, 8:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 S MANCHESTER          42.47N 91.46W
05/12/2010  M1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

            QUARTER SIZE HAIL.

&&

HAASE
Local storm report, May 12, 9:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1010 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             DALLAS CITY             40.63N 91.16W
05/12/2010  M0.88 INCH       HANCOCK            IL   EMERGENCY MNGR

&&

DLF

The radar

The Quad Cities radar (KDVN), 177 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Clark

When
May 12, 9:15 PM CST to 9:50 PM CST
Where
Clark County, 1.26 mi WSW of Wyaconda to 0.69 mi W of Fairmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.390, -91.940

Heavy rains resulted in flash flooding of Route A just south of Wyaconda, MO during the late evening of May 12.

Flash Flood, Clark

When
May 12, 9:50 PM CST to May 13, 1:00 AM CST
Where
Clark County, 0.43 mi SW of Clark City to 1.46 mi S of Clark City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.415, -91.685

Heavy rains resulted in flash flooding during the late evening of May 12 and early morning hours of May 13 on Highway 136 near the golf course just east of Kahoka, MO. The flood waters going across Highway 136 were about 2 feet deep for a while.

Flash Flood, Scotland

When
May 12, 10:50 PM CST to 11:50 PM CST
Where
Scotland County, 1.05 mi W of Four Corners to Four Corners
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.530, -92.350

Heavy rains of about 4 inches in 2 hours resulted in flash flooding about 3 miles north northeast of Downing, MO during the late evening of May 12. The spotter's basement was flooded.

Flood, Scotland

When
May 13, 6:55 AM CST to 10:00 AM CST
Where
Scotland County, 4.78 mi NNW of Four Corners to 5.21 mi SW of Bible Grove
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.597, -92.351

Heavy rain resulted in widespread flooding across much of Scotland County during the morning of May 13. Highway 136 one mile west of Memphis was closed due to flooding, which had only happened once before in the past 100 years. State Highway MM was closed and completely covered with flood waters. Six other hard surfaced roads were also closed throughout the county. In addition, schools across the county were closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230984, 232897, 230990, 230997.